Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2017, 4:22 AM EDT for Clinton County, Eaton County, Ingham County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 4:22 AM EDT (08:22 UTC)
- Expired
- Jul 13, 2017, 5:15 AM EDT
- In force
- 53 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Eaton County, MI, Ingham County, MI
The radar
The Detroit radar (KDTX), 81 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WUUS53 KGRR 130822
SVRGRR
MIC037-045-065-130915-
/O.NEW.KGRR.SV.W.0023.170713T0822Z-170713T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
422 AM EDT THU JUL 13 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northern Ingham County in south central Michigan...
Southeastern Clinton County in south central Michigan...
Northeastern Eaton County in south central Michigan...
* Until 515 AM EDT.
* At 421 AM EDT, a severe thunderstorm was located near Edgemont
Park, or near Waverly, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lansing... Waverly... Haslett...
East Lansing... Grand Ledge... Williamston...
Dewitt... Edgemont Park... Webberville...
Wacousta... Okemos... Bath...
Bell Oak...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4269 8474 4287 8471 4288 8436 4278 8436
4278 8416 4262 8415
TIME...MOT...LOC 0821Z 273DEG 42KT 4277 8461
HAIL...<.75IN
WIND...60MPH
$$
LAURENS2 follow-up statements
205
WWUS53 KGRR 130847
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
447 AM EDT THU JUL 13 2017
MIC045-130856-
/O.CAN.KGRR.SV.W.0023.000000T0000Z-170713T0915Z/
Eaton MI-
447 AM EDT THU JUL 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EATON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4267 8455 4287 8455 4288 8436 4278 8436
4278 8416 4262 8415
TIME...MOT...LOC 0846Z 273DEG 42KT 4275 8423
$$
MIC037-065-130915-
/O.CON.KGRR.SV.W.0023.000000T0000Z-170713T0915Z/
Ingham MI-Clinton MI-
447 AM EDT THU JUL 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR NORTHERN INGHAM AND SOUTHEASTERN CLINTON COUNTIES...
At 446 AM EDT, a severe thunderstorm was located near Perry, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lansing... Haslett... East Lansing...
Williamston... Webberville... Okemos...
Bath... Bell Oak...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4267 8455 4287 8455 4288 8436 4278 8436
4278 8416 4262 8415
TIME...MOT...LOC 0846Z 273DEG 42KT 4275 8423
HAIL...<.75IN
WIND...60MPH
$$
LAURENS320
WWUS53 KGRR 130907
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
507 AM EDT THU JUL 13 2017
MIC037-065-130917-
/O.EXP.KGRR.SV.W.0023.000000T0000Z-170713T0915Z/
Ingham MI-Clinton MI-
507 AM EDT THU JUL 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN INGHAM AND
SOUTHEASTERN CLINTON COUNTIES WILL EXPIRE AT 515 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4267 8455 4287 8455 4288 8436 4278 8436
4278 8416 4262 8415
TIME...MOT...LOC 0907Z 273DEG 42KT 4274 8391
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:27 AM EDT, 55 minutes earlier.
Area forecast discussion, Jul 13, 3:27 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 AM EDT Thu Jul 13 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 327 AM EDT Thu Jul 13 2017
A cold front will move through the area this morning ending
the threat of thunderstorms by mid morning. It will still be
warm today with highs in the mid 80s but it will be much cooler
Friday with highs only in the 70s. The next chance for rain is
Sunday as another cold front comes through the area.
&&
.SHORT TERM...(Today through Saturday)
Issued at 327 AM EDT Thu Jul 13 2017
The cold front should end the threat of thunderstorms across the
area by mid morning. It would not be out of the question that over
our extreme eastern CWA a few afternoon thunderstorms could
develop as there is still significant instability. Typically here
west winds limit afternoon convection to the eastern half of lower
Michigan.
Friday the upper low at mid levels tracks across the CWA so it is
not out of the question we could again see afternoon thunderstorms
but the mid levels are rather dry so the threat seems on the low
side at this point. It will be much cooler through with highs only
the 70s.
Saturday upper ridging moves through the area as well as a
surface high so then it will be sunny and warmer with highs in the
lower to mid 80s.
.LONG TERM...(Saturday night through Wednesday)
Issued at 327 AM EDT Thu Jul 13 2017
A cold front and upper level shortwave moving in from the northwest
will combine to bring a chance of showers and thunderstorms Saturday
night into Sunday. A slightly cooler and drier airmass will move in
behind that system Sunday and Monday when high temps will reach the
upper 70's to near 80 degrees with dew point values falling back
into the 50's.
Fair weather is anticipated Monday through Tuesday with ridging in
place. Temperatures will undergo a moderating trend Tuesday through
Wednesday and humidity levels will ramp up toward midweek. The next
system approaching from the west will bring a chance of showers and
thunderstorms by late Wednesday or Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM EDT Wed Jul 12 2017
Vfr conditions will gradually deteriorate to mvfr overnight as
scattered showers and thunderstorms as well as patchy fog develop.
The heaviest thunderstorms may cause very brief reductions to ifr
conditions.
Conditions will then remain primarily mvfr Thursday morning due
to lingering low clouds and patchy fog and showers. Conditions
will then improve to vfr Thursday afternoon through Thursday
evening.
&&
.MARINE...
Issued at 327 AM EDT Thu Jul 13 2017
It does not seem like the winds will be strong enough behind the
cold front to issue a SCA but that will have to be watched.
&&
.HYDROLOGY...
Issued at 329 PM EDT Tue Jul 11 2017
The multiple rounds of storms that moved over most of the area this
morning brought almost no rain up north, to locally 3 inches to the
Mason area in Ingham County. The locally heavy rain in Ingham County
could cause some quick rises on Sycamore Creek. We will
continue to monitor the situation.
The biggest threat for significant heavy rain has likely pushed
further south as a result of the multiple rounds of storms this
morning. The atmosphere remains fairly most, so locally heavy
downpours could occur as additional showers and storms will be
possible later today and tonight. The better potential of training
storms will likely be along the outflow boundary closer to the state
line. It is possible this boundary could inch up to the I-94
corridor with one of the waves. The threat will come to a complete
end on Thursday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 11 AM EDT this morning for MIZ056>059-064>067-
071>074.
LM...None.
&&
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...NJJ
MARINE...WDMHazardous weather outlook, Jul 12, 9:24 PM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 924 PM EDT Wed Jul 12 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 924 PM EDT Wed Jul 12 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Scattered thunderstorms will be possible through the night with the best chances occurring between 100am and 800am. Overall, the threat for severe weather is low, but a few storms will have the capability of damaging winds and some hail. All storms tonight will bring the threat of cloud to ground lightning strikes and locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible mainly to the south and east of Grand Rapids on Thursday and again Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ844>849-130800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 924 PM EDT Wed Jul 12 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Scattered thunderstorms are possible over Lake Michigan tonight. Cloud to water lightning strikes will be possible as well as wind gusts over 40 mph. Best chance for storms will come after midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are a threat again Thursday, especially over the southern end of Lake Michigan. Additional storms are possible Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JAM/DUKE
In the hours before
Local storm report, Jul 13, 3:14 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 AM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM NON-TSTM WND GST 2 NNW SAUGATUCK 42.68N 86.22W
07/13/2017 M44 MPH LMZ845 MI MESONET
MESONET STATION XSTK, 1 NNW SAUGATUCK.
&&Local storm report, Jul 13, 3:24 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG 2 ENE PISGAH HEIGHTS 44.10N 85.19W
07/13/2017 OSCEOLA MI LAW ENFORCEMENT
POWER LINES DOWN AT 20 MILE RD AND 50TH AVE.
&&Local storm report, Jul 13, 3:30 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 2 SSW BRISTOL 44.07N 85.61W
07/13/2017 LAKE MI LAW ENFORCEMENT
TREE AND POWER LINES DOWN AT SIX MILE RD AND
N COE RD.
&&Local storm report, Jul 13, 3:36 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 AM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM TSTM WND DMG 3 ESE IRONS 44.13N 85.86W
07/13/2017 LAKE MI LAW ENFORCEMENT
TREE REPORTED DOWN IN EDEN TOWNSHIP.
&&Local storm report, Jul 13, 3:40 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 AM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM TSTM WND DMG 1 N INA 44.13N 85.29W
07/13/2017 OSCEOLA MI LAW ENFORCEMENT
TREE DOWN AT M115 AND 100TH AVE.
&&Special weather statement, Jul 13, 4:09 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
409 AM EDT THU JUL 13 2017
MIZ059-066-067-130915-
Clinton MI-Ingham MI-Eaton MI-
409 AM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY...
At 409 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wacousta, or 7 miles northwest of Waverly, moving east at 40 mph.
Wind gusts up to 50 mph with downed tree limbs will be possible with
this storm.
Locations impacted include...
Lansing... Waverly... Haslett...
East Lansing... Grand Ledge... Williamston...
Dewitt... Edgemont Park... Webberville...
Eagle... Wacousta... Okemos...
Bath... Bell Oak... Holt...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4259 8415 4269 8486 4277 8485 4277 8484
4290 8483 4296 8437 4278 8436 4278 8416
TIME...MOT...LOC 0809Z 270DEG 33KT 4280 8474
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:40 AM EDT | Special Weather Statement | GRR | Lake, Osceola | 65 min |
| Jul 13, 1:00 AM EDT | Special Marine Warning | GRR | 45 min | |
| Jul 13, 1:28 AM EDT | Special Weather Statement | GRR | Lake | 62 min |
| Jul 13, 1:50 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 40 min |
| Jul 13, 2:18 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 42 min |
| Jul 13, 2:46 AM EDT | Severe Thunderstorm Warning | GRR | Clare | 59 min |
| Jul 13, 4:09 AM EDT | Special Weather Statement | GRR | Clinton | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.